Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 72, NWS Kansas City, MO

May 30, 2004Cooper County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 30, 2004, 3:26 PM CDT for Cooper County, Missouri. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 3:26 PM CDT (20:26 UTC)
Expired
May 30, 2004, 4:30 PM CDT
In force
64 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 122 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 10:50 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.4 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1630 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1630 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
303 m²/s²
Significant tornado parameter
2.8
Supercell composite
17.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS53 KEAX 302026
SVREAX
MOC053-302130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOPER COUNTY IN CENTRAL MISSOURI

* UNTIL 430 PM CDT

* AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  WEST OF TIPTON...OR ABOUT 16 MILES NORTH OF VERSAILLES...AND MOVING
  NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BUNCETON BY 335 PM CDT.
   PRAIRIE HOME BY 345 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3872 9305 3870 9264 3890 9255 3902 9298

$$

SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM CDT, 26 minutes earlier.

Area forecast discussion, May 30, 3:00 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
300 PM CDT SUN MAY 30 2004

.DISCUSSION...
WITH ONGOING CONVECTION AND LINGERING FLOODING PROBLEMS IN A HANDFUL
OF NORTHERN MISSOURI COUNTIES, I HAVE HAD VERY LITTLE TIME TO
ANALYZE THE MODELS FOR A NEW FORECAST.  THE LINE OF STORMS FROM
KIRKSVILLE TO SEDALIA CONTINUES TO MOVE EAST AROUND 30 MPH AND
SHOULD BE OUT OF THE FORECAST AREA BETWEEN 4 PM AND 5 PM.  ONCE THE
STORMS CLEAR OUR FORECAST AREA, I WILL CANCEL THE TORNADO WATCH FOR
THE REMAINDER OF THE PLEASANT HILL FORECAST AREA.  THEN EARLY THIS
EVENING I WILL PUBLISH NEW GRIDS AND A NEW FORECAST THROUGH THE
SEVEN DAY PERIOD. A PRELIMINARY LOOK AT THE MODELS SUGGESTS THAT
THERE IS AT LEAST THE POTENTIAL FOR SOME ISOLATED TO SCATTERED
THUNDERSTORMS TOMORROW AFTERNOON OVER NORTHERN MISSOURI IN THE
NORTHWEST FLOW WITH COLD TEMPERATURES ALOFT. INSTABILITY IS PROGGED
BY THE ETA TO BE AROUND 500-1000 J/KG WITH SOME SPEED SHEAR IN THE
NORTHWEST FLOW. THE STORMS PREDICTION CENTER HAS ALL OF NORTHERN
MISSOURI OUTLOOKED FOR A SLIGHT RISK OF SEVERE THUNDERSTORMS SO I
WILL LIKELY ADD SOME CHANCE FOR AFTERNOON THUNDERSTORMS FOR MISSOURI
COUNTIES.  ANOTHER AREA FORECAST DISCUSSION WILL BE ISSUED EARLY
THIS EVENING WITH THE UPDATED FORECAST.

KOCH

&&

.PREVIOUS DISCUSSION...

915 AM...
MORNING SURFACE ANALYSIS INDICATES COLD FRONT REMAINS WEST OF
FORECAST AREA ACROSS EXTREME EASTERN NE INTO EASTERN KS.
ADDITIONALLY...OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION ANALYZED
JUST SOUTH OF I-70 CORRIDOR...INTERSECTING COLD FRONT JUST W OF KC
METRO AREA. LOW 70 DEW POINTS NOTED ALONG/SOUTH OF THIS
BOUNDARY...WHILE LOW/MID 60 DEW POINTS AND BACKED WINDS NOTED ON
COOL SIDE OF BOUNDARY. WATER VAPOR IMAGERY INDICATES SHORTWAVE
TROUGH/VORT MAX LOCATED ACROSS CENTRAL KS INTO TX PANHANDLE. THIS
FEATURE IS EXPECTED TO EJECT EASTWARD INTO LOWER MO VALLEY THROUGH
THIS AFTERNOON.

AM BECOMING INCREASINGLY CONCERNED CONVECTIVE INITIATION MAY OCCUR
EARLY THIS AFTERNOON AT INTERSECTION OF OUTFLOW BOUNDARY/SURFACE
FRONT JUST EAST OF KC METRO AREA ALONG I-70 CORRIDOR. ANY STORMS
WHICH ARE ABLE TO DEVELOP IN THIS ENVIRONMENT AND INTERACT WITH
OUTFLOW BOUNDARY WILL RAPIDLY BECOME SEVERE/SUPERCELLULAR GIVEN
DEGREE OF SHEAR/INSTABILITY...WITH ATTENDANT THREAT FOR TORNADOES IN
ADDITION TO HAIL/WINDS. WILL UPDATE HWO TO HIGHLIGHT THIS
THREAT...OTHERWISE EXPECT SEVERE THREAT TO SHIFT EAST OF FORECAST
AREA BY MID TO LATE AFTERNOON AS WESTERLY LOW LEVEL FLOW SHUNTS DEEP
MOISTURE EAST OF CWA.

SEAMAN

&&

.PREV DISCUSSION...

340 AM...
FORECAST CHALLENGE THIS MORNING FOCUSES ON SHORT TERM...WITH FRONT
SWINGING THROUGH FORECAST AREA TODAY. ONGOING CONVECTION IS SURGING
A BIT AHEAD OF THE MAIN FRONT...SO THERE IS A QUESTION OF WHERE
FRONT WILL BE BY EARLY AFTERNOON WHEN REDEVELOPMENT IS EXPECTED TO
TAKE PLACE. CURRENT TIMING ON FRONT WOULD PUT IT INTO NORTHWEST
CORNER OF MISSOURI BY 12Z...BUT STILL NOT THROUGH THE KANSAS CITY
METRO AREA.  THIS FITS PRETTY WELL WITH 00Z GFS POSITION. THIS MODEL
WOULD HAVE THE FRONT IN EASTERN AREAS OF FORECAST AREA BY 18Z. WILL
LEAVE MENTION OF SEVERE STORMS IN EASTERN AREAS FOR THIS
AFTERNOON...AS SPC OUTLOOK KEEPS MODERATE RISK IN THOSE AREAS TODAY.
MORNING CONVECTION MOVING INTO AREA RIGHT NOW SHOULD CONTINUE TO
TRACK EAST INTO ILLINOIS BY AFTERNOON...PICKING UP SOME SPEED AND
LOSING SOME PUNCH AS 850 WINDS VEER OFF.  BY EARLY AFTERNOON AS
UPPER LOW TROUGH OVER NORTHERN PLAINS BECOMES MORE NEGATIVELY TILTED
AND UPPER FLOW OVER EASTERN HALF OF MISSOURI BECOMES MORE
DIFFLUENT...WITH NOSE OF UPPER JET INTO WESTERN MISSOURI BY MID
AFTERNOON...EXPECT REDEVELOPMENT ALONG FRONT.  THIS SHOULD QUICKLY
MOVE EAST OF AREA...SO WINDOW FOR ANY SEVERE SHOULD BE SHORT LIVED.

REGARDING FLOOD WATCH IN EFFECT FOR NORTHWEST MISSOURI THROUGH 6
AM...WILL NOT REISSUE AS FLOODING HAS ALREADY STARTED AND BEING
COVERED BY NUMEROUS WARNINGS. AREAS FURTHER SOUTH HAVE NOT SEEN MUCH
RAIN OVERNIGHT SO SHOULD BE ABLE TO HANDLE ANY RAINFALL THAT MOVES
IN THIS MORNING.

AFTER THAT...UPPER LOW SHOULD BECOME PARKED OVER MINNESOTA FOR
MONDAY AND TUESDAY. THIS WILL KEEP AREA IN A NORTHWEST FLOW. NOT
GOING TO INTRODUCE ANY POPS INTO NORTHERN AREAS AT THIS POINT...BUT
WILL HAVE TO BE WATCHED AS CHANNELED VORTICITY SLIDES ACROSS AREA.

THIS UPPER LOW SHOULD BE LIFTING OUT BY MID WEEK...WITH BACKSIDE
SHORTWAVE SLIDING ACROSS AREA TUESDAY NIGHT. THIS SHOULD BRING A
COLD FRONT ACROSS AREA...BUT MOISTURE LOOKS TO BE PRETTY LIMITED.
AFTER THAT DRIER AIR SHOULD MOVE IN FOR THURSDAY.

PC

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, May 30, 12:41 PM CDT, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1241 PM CDT SUN MAY 30 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-311100-

...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR TONIGHT...
PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF THUNDERSTORMS HAS DEVELOPED FROM UNIONVILLE TO LINNEUS TO
MARSHALL TO CLINTON. THIS LINE OF STORMS IS MOVING TO THE EAST AT
35 MPH. THE ATMOSPHERE IS HIGHLY UNSTABLE AND HIGHLY SHEARED THIS
AFTERNOON.  STORMS HAVE RAPIDLY BECOME SEVERE, AND TORNADOES ARE
LIKELY THIS AFTERNOON OVER EASTERN AND CENTRAL MISSOURI.  THE
COMMUNITIES OF KIRKSVILLE, MACON, MOBERLY, BOONVILLE, AND SEDALIA
NEED TO MONITOR THIS SITUATION CAREFULLY. THIS IS A PARTICULARLY
DANGEROUS SITUATION, ESPECIALLY BETWEEN 1 PM AND 3 PM THIS AFTERNOON.
A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR MUCH OF MISSOURI. HAIL TO
THE SIZE OF BASEBALLS AND WIND GUSTS TO 80 MPH ARE ALSO LIKELY WITH
THE STRONGEST SUPERCELL STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ACTIVATED NOW FOR COUNTIES INCLUDED IN TORNADO
WATCH NUMBER 330.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

In the hours before

Local storm report, May 30, 2:00 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             4 WSW BLACKWATER        38.96N 93.06W
05/30/2004  0.75 INCH        SALINE             MO   NWS EMPLOYEE

            PENNY HAIL REPORTED NEAR EXIT 84 ON I-70.

&&

HUDSON
Local storm report, May 30, 2:11 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
211 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0207 PM     HAIL             3 W CLIFTON HILL        39.44N 92.72W
05/30/2004  1.00 INCH        CHARITON           MO   TRAINED SPOTTER

&&

SF
Local storm report, May 30, 2:30 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             3 N CLIFTON HILL        39.48N 92.67W
05/30/2004  1.00 INCH        RANDOLPH           MO   TRAINED SPOTTER

&&

SF
Local storm report, May 30, 2:33 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
233 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1045 AM     TSTM WND DMG     LAWSON                  39.44N 94.21W
05/30/2004                   RAY                MO   AMATEUR RADIO

            BARN DAMAGED AND TREES DOWN...FROM LAWSON TO JUST
            NORTHEAST OF TOWN.

&&

HUDSON
Local storm report, May 30, 3:06 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
306 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1105 AM     FLASH FLOOD      9 NE UNIONVILLE         40.57N 92.88W
05/30/2004                   PUTNAM             MO   LAW ENFORCEMENT

            ROUTE 129 CLOSED 9 MILES NORTH OF HIGHWAY 136

&&

HUDSON
Local storm report, May 30, 3:12 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
312 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     TSTM WND DMG     CHULA                   39.92N 93.48W
05/30/2004                   LIVINGSTON         MO   FIRE DEPT/RESCUE

            TREES UPROOTED, CARPORT DEMOLISHED, CHIMNEY KNOCKED OFF
            HOUSE.

&&

SF

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 7:19 PM CDTSevere Thunderstorm WarningEAXBuchanan41 min
May 29, 7:25 PM CDTTornado WarningEAXDeKalb65 min
May 29, 7:42 PM CDTTornado WarningEAXBuchanan48 min
May 29, 7:47 PM CDTSevere Thunderstorm WarningEAXPlatte58 min
May 29, 8:09 PM CDTFlash Flood WarningEAXBuchanan, Clinton8 hr
May 29, 8:13 PM CDTTornado WarningEAXClinton62 min
May 29, 8:31 PM CDTSevere Thunderstorm WarningEAXBuchanan, DeKalb59 min
May 29, 8:50 PM CDTSevere Thunderstorm WarningEAXAtchison70 min
May 29, 8:58 PM CDTSevere Thunderstorm WarningEAXAndrew62 min
May 29, 9:02 PM CDTTornado Warning EmergencyEAXDeKalb88 min
May 29, 9:10 PM CDTTornado WarningEAXCaldwell, Clinton, Daviess95 min
May 29, 9:20 PM CDTFlash Flood WarningEAXDeKalb7 hr
May 29, 10:03 PM CDTFlash Flood WarningEAXAtchison6 hr
May 29, 10:06 PM CDTFlash Flood WarningEAXDaviess8 hr
May 29, 10:08 PM CDTSevere Thunderstorm WarningEAXGentry67 min
May 29, 10:27 PM CDTTornado WarningEAXDeKalb93 min
May 29, 10:37 PM CDTFlash Flood WarningEAXGentry, Harrison12 hr
May 29, 10:41 PM CDTTornado WarningEAXDaviess, Harrison94 min
May 29, 11:32 PM CDTTornado WarningEAXGrundy58 min
May 29, 11:49 PM CDTTornado WarningEAXMercer56 min
May 30, 12:30 AM CDTFlash Flood WarningEAXNodaway, Worth12 hr
May 30, 12:53 AM CDTFlash Flood WarningEAXMercer12 hr
May 30, 2:34 AM CDTFlash Flood WarningEAXPutnam10 hr
May 30, 3:35 AM CDTFlash Flood WarningEAXBuchanan, Clinton, DeKalb8 hr
May 30, 4:49 AM CDTFlash Flood WarningEAXGrundy, Sullivan7 hr
May 30, 11:29 AM CDTTornado WarningEAXLivingston46 min
May 30, 11:58 AM CDTTornado WarningEAXLinn62 min
May 30, 12:32 PM CDTTornado WarningEAXAdair, Macon88 min
May 30, 12:38 PM CDTSevere Thunderstorm WarningEAXSullivan52 min
May 30, 12:49 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton56 min
May 30, 1:17 PM CDTSevere Thunderstorm WarningEAXPettis58 min
May 30, 1:23 PM CDTSevere Thunderstorm WarningEAXSaline67 min
May 30, 1:25 PM CDTTornado WarningEAXPettis65 min
May 30, 1:46 PM CDTSevere Thunderstorm WarningEAXChariton, Randolph59 min
May 30, 2:43 PM CDTSevere Thunderstorm WarningEAXMacon62 min
May 30, 3:58 PM CDTSevere Thunderstorm WarningEAXHoward32 min
May 30, 4:10 PM CDTSevere Thunderstorm WarningEAXRandolph35 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.